Ohio, 2014

Damaging Winds in Ohio, December 24, 2014

December 24, 2014 · NWS PBZ · 4 events in 4 counties and zones

A line of strong convection developed along a cold front moving across eastern Ohio and western Pennsylvania the evening of December 23rd. Scattered damage was mainly to trees, with a few wires down as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of strong convection developed along a cold front moving across eastern Ohio and western Pennsylvania the evening of December 23rd. Scattered damage was mainly to trees, with a few wires down as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 24, 4:49 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 24, 4:49 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EST WED DEC 24 2014

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING BRINGING
SHOWERS...A FEW THUNDERSTORMS... AND STRONG WIND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
DYNAMICALLY FORCED CONVECTION ALONG RAPIDLY ADVNG CDFNT WL FOCUS THE
BTR POTENTIAL FOR DAMAGING GUSTS THIS EVE. OTHERWISE...THE WIND
ADVISORY WL RMN IN EFFECT FOR STRONG ISALLOBARICALLY DRIVEN GUSTS
IN THE IMMEDIATE WAKE OF FRONT.

OTHERWISE...LARGE SCALE ASCENT ENDS QUICKLY FROM WEST TO EAST AFTER
06Z...AND ALTHOUGH A CHANGE-OVER FROM RAIN TO SNOW IS DEPICTED...ONLY
FLURRIES OR EVEN DRIZZLE ARE ANTICIPATED.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SOUTHWEST WINDS WILL DIMINISH QUICKLY TOMORROW MORNING...AND A
ONE-SHOT DAY OF COLD AIR WILL ARRIVE WITH TEMPERATURES STRUGGLING TO
GET BACK TO 40 DEGREES UNDER CLOUD SKIES. ENOUGH RESIDUAL LIFT
AROUND THE DEPARTING CYCLONE WILL PERSIST IN THE MORNING TO GENERATE
SOME SCATTERED SNOW SHOWERS...ALTHOUGH THE MOISTURE DEPTH IS SO
SHALLOW THAT IT MAY AGAIN BE MORE OF A DRIZZLE/SNIZZLE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS IS TYPICAL WITH PROGRESSIVE NEGATIVE TILT TROUGHS...THE BRIEF
SHOT OF COLD AIR WILL DEPART AS THE SYSTEM LIFTS INTO THE CANADIAN
MARITIMES...ALLOWING FOR A TEMPORARY RETURN TO ZONAL AND/OR DAMPENED
MID LEVEL RIDGING OVER THE EASTERN CONUS FRIDAY AND SATURDAY...FEATURING
MUCH ABOVE NORMAL TEMPERATURES.

A PROGRESSIVE WAVE WILL SETTLE ACROSS THE AREA SATURDAY NIGHT AND
EARLY SUNDAY BRINGING A CHANCE FOR PRECIPITATION...AND BETTER ACCESS
TO MORE SEASONABLY COLD AIR IN ITS WAKE.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
BAND OF LOW-TOPPED CONVECTION ALNG THE CDFNT WAS HANDLED WITH
TEMPO GROUPS...OTHERWISE...CIGS WILL DROP BACK TO MVFR AS THE
FRONT APPROACHES AND PASSES. MAIN ISSUE WILL BE THE WIND...WITH
S/SW GUSTS TO 40-45 KNOTS POSSIBLE WITH CONVECTION..AND
IMMEDIATELY FOLLOWING FROPA.

WIND WILL SLOWLY DIMINISH WITH TIME OVERNIGHT BUT STILL EXPECT AT
LEAST 20-30 KNOT GUSTS THROUGH THE REMAINDER OF THE TAF PERIOD.
MVFR CIGS WILL CONTINUE...PERHAPS LOWERING TO IFR BY 12Z FOR THE
NRN TERMINALS. LINGERING SHWRS WILL CHANGE OVER TO SNOW SHWRS
DURING THE PREDAWN HRS...BUT SIGNIFICANT RESTRICTIONS FROM SNOW
ARE NOT FORECAST GIVEN EXPECTATIONS OF SCT ACTIVITY.

OUTLOOK.../WEDNESDAY NIGHT THROUGH MONDAY/...
THE NXT CHC FOR GENL RESTRICTIONS WL COME WITH A SATURDAY FRONTAL
SYSTEM.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     MDZ001.
OH...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR PAZ007>009-013>016-
     020>023-029-031-073-075.
     WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     PAZ074-076.
WV...WIND ADVISORY UNTIL 11 PM EST THIS EVENING FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ021-022.
     WIND ADVISORY FROM 9 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     WVZ023-041.

&&

15
Hazardous weather outlook, Dec 24, 4:37 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EST WED DEC 24 2014

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-252145-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
437 PM EST WED DEC 24 2014

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ009-015-016-022-023-073-075-WVZ021-022-252145-
FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
437 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-252145-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
437 PM EST WED DEC 24 2014

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007-008-013-014-020-021-029-031-252145-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-
437 PM EST WED DEC 24 2014

...SEVERE THUNDERSTORM WATCH 564 IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Dec 24, 5:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EST WED DEC 24 2014

OHZ048-057-242315-
COSHOCTON OH-MUSKINGUM OH-
531 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT MUSKINGUM AND WESTERN
COSHOCTON COUNTIES...

AT 530 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
17 MILES NORTHWEST OF SOMERSET TO 10 MILES WEST OF NEW LEXINGTON...
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  EAST FULTONHAM...     DILLON STATE PARK...  CANNELVILLE...
  NEW GUILFORD...       ZANESVILLE...         DRAKE...
  COOPERDALE...         RURALDALE...          WALHONDING...
  BLUE ROCK STATE PARK...                     PHILO...
  DUNCAN FALLS...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 3996 8220 4036 8219 4046 8194 4046 8191
      3976 8173 3975 8179 3976 8207 3981 8209
      3982 8218 3990 8217 3992 8224 3995 8224

KRAMAR
Special weather statement, Dec 24, 6:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 PM EST WED DEC 24 2014

OHZ039-048-242345-
COSHOCTON OH-TUSCARAWAS OH-
614 PM EST WED DEC 24 2014

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT NORTH CENTRAL COSHOCTON
AND NORTHWESTERN TUSCARAWAS COUNTIES...

AT 612 PM EST...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
LAYLAND TO COSHOCTON...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

  LOCATIONS IMPACTED INCLUDE...
  LAYLAND...            BLISSFIELD...         BALTIC...
  SUGARCREEK...         STRASBURG...

PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.

LAT...LON 4046 8204 4045 8168 4064 8167 4065 8149
      4067 8145 4046 8157 4026 8195 4043 8207

KRAMAR

The radar

The Cleveland radar (KCLE), 109 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
December 24, 6:15 PM EST
Where
Coshocton County, 0.87 mi NE of Layland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.440, -81.960

Law enforcement reported a tree down.

Thunderstorm Wind, Tuscarawas

When
December 24, 6:28 PM EST
Where
Tuscarawas County, Newcomerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.270, -81.600

Law enforcement reported multiple trees down as well as wires.

Thunderstorm Wind, Harrison

When
December 24, 7:14 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.270, -80.990

Law enforcement reported trees down.

Thunderstorm Wind, Columbiana

When
December 24, 7:46 PM EST
Where
Columbiana County, East Liverpool
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.630, -80.570

The Public reported some siding torn from a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547385, 547387, 547388, 547391.